Long-term use of birth control pills may increase risk of glaucoma

Published November 18, 2013

| FoxNews.com

Women who use birth control pills for three years or longer could have an increased risk of developing glaucoma, one of the leading causes of blindness, DailyRx News reported.

In a study presented at the 117th Annual Meeting of the American Academy of Ophthalmology, researchers examined data from more than 3,400 women aged 40 and older in the United States, who had completed questionnaires regarding their reproductive care and eye health.

Overall, women who took the pill for three years or more had double the risk of developing glaucoma, compared to women who used the pill for a shorter period of time or who never used the pill at all.

"We believe at this point, by analyzing the data, there is an association between long-term birth control use and glaucoma," study author Elaine Wang, of Duke University, told CNN. "Why? We're not sure. The next step is to examine the eyes carefully and look at exactly what is happening to a woman's vision when she's on birth control pills. We need to verify these findings."

Additionally, researchers found that other factors such as age, race, eye health history and age of first menstrual period were associated with increased odds of glaucoma.

Click for more from DailyRX News.

URL

http://www.foxnews.com/health/2013/11/18/long-term-use-birth-control-pills-may-increase-risk-glaucoma/